Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2002, 4:12 PM MDT for Luna County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2002, 4:12 PM MDT (22:12 UTC)
- Expired
- Aug 10, 2002, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Luna County, NM
The radar
The El Paso radar (KEPZ), 114 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:15 PM MDT | Thunderstorm Wind 52 E | Deming, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS54 KEPZ 102212 SVRELP NMC029-102300- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 410 PM MDT SAT AUG 10 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LUNA COUNTY IN NEW MEXICO INCLUDING THE CITY OF DEMING * UNTIL 500 PM MDT * AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF DEMING MOVING TOWARD THE SOUTHWEST AT 15 MPH. THE CITY OF DEMING SHOULD BE AFFECTED BY ABOUT 430 PM WITH POSSIBLE DAMAGING WINDS AND LARGE HAIL...AS WELL AS HEAVY RAIN WITH STREET FLOODING. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3227 10806 3211 10779 3228 10744 3242 10769
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:43 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 10, 2:43 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 PM MDT SAT AUG 10 2002 SYNOPSIS... SCATTERED HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE BORDERLAND TONIGHT AS A MOIST UNSTABLE ATMOSPHERE COVERS THE REGION. MOSTLY SUNNY...WARM AND DRIER WEATHER IS EXPECTED FOR MOST OF NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHERN ROCKIES. DISCUSSION... MORNING SOUNDINGS SHOWED MOIST UNSTABLE AIR MASS ACROSS CWA WITH PRECIP WATER AROUND 1.3 INCHES AND CAPES NEAR 2500 J/KG. WEAK SURFACE TROFF ALSO EXTENDED ACROSS SOUTHERN NEW MEXICO EARLY THIS AFTERNOON WITH WEAK CONVERGENCE EXPECTED ALONG THIS FEATURE. FINALLY SMALL MCS AND ASSOCIATED OUTFLOW WHICH DEVELOPED OVER SAC MOUNTAINS NOW MOVING SOUTHWEST TOWARD DONA ANA AND WEST TEXAS ZONES. SURFACE BOUNDARIES...HIGH TERRAIN AND SURFACE HEATING SHOULD ALL COMBINE TO SUPPORT SCATTERED CONVECTION LATE THIS AFTERNOON/TONIGHT WITH POTENTIAL FOR HEAVY RAINS. SIGNIFICANT CHANGE IN PATTERN LIKELY AFTER TONIGHT. WATER VAPOR AND UPPER AIR DATA SHOWING MUCH DRIER AIR ALOFT NORTH AND NORTHWEST OF THE CWA TODAY. AS UPPER RIDGE EXPANDS ACROSS SOUTHERN ROCKIES SUNDAY WINDS ALOFT WILL BECOME MORE NORTHWESTERLY PUSHING THIS DRIER AIR OUR WAY. IN ADDITION THE EXPANSION OF THE RIDGE WILL RESULT IN WEAK SUBSIDENCE OVER THE CWA AS WELL. THUS EXPECT PRECIP WATER AMOUNTS TO FALL UNDER AN INCH BY SUNDAY EVENING WITH CONVECTION BEING ISOLATED AT BEST. VERY WEAK BACKDOOR COLD FRONT MAY SLIDE SOUTH INTO THE CWA ON LATE MONDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE PLAINS. HOWEVER AGAIN THINK CONVECTION WILL BE ISOLATED MONDAY AS HIGH PRESSURE ALOFT AND WARM DRY AIR AT MID LEVELS KEEPS ACTIVITY SUPPRESSED. LONGER RANGE GUIDANCE IN GENERAL AGREEMENT IN ESTABLISHING UNSEASONABLY STRONG LONGER WAVE TROUGH ACROSS CENTRAL U.S. LATTER HALF OF WEEK WHILE SOUTHWESTERN RIDGE FLATTENS ANDS BECOMES ALIGNED FROM GREAT BASIN THROUGH SOUTHERN NEW MEXICO. THIS KEEPS CWA IN MID/UPPER NORTH/NORTHWEST FLOW WITH CONTINUED WEAK LARGE SCALE SUBSIDENCE AND DRY AIR ADVECTION. MAY BE ENOUGH RESIDUAL LOW LEVEL MOISTURE AND SURFACE HEATING FOR CONVECTION BU ACTIVITY SHOULD REMAIN ISOLATED AT BEST. EL PASO UU 71/ 96/ 72/ 98/ 72 31111 LAS CRUCES UU 66/ 94/ 67/ 96/ 67 32111 ALAMOGORDO UU 66/ 94/ 67/ 96/ 67 32111 CLOUDCROFT UU 49/ 74/ 50/ 76/ 50 23121 TRUTH OR CONSEQUENCES UU 68/ 95/ 69/ 97/ 69 32111 SILVER CITY BU 60/ 88/ 61/ 90/ 61 43121 DEMING UU 65/ 95/ 66/ 97/ 66 32111 LORDSBURG UU 65/ 96/ 66/ 98/ 66 32111 SIERRA BLANCA UU 67/ 93/ 68/ 95/ 68 32111 .ELP...NONE 05 ROGASH N
In the hours before
Special weather statement, Aug 10, 2:26 PM MDT, 1 hour 46 minutes before
NMZ032-TXZ055-056-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 226 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW MEXICO... AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25. THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL.
Special weather statement, Aug 10, 3:18 PM MDT, 54 minutes before
NMZ024-025-031-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 318 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN NEW MEXICO... AT 315 PM THIS AFTERNOON STRONG THUNDERSTORMS WERE OVER NORTHERN LUNA AND WESTERN DONA ANA COUNTIES MOVING SOUTHWEST AT 12 MPH. THESE STORMS WILL MOVE ACROSS LUNA COUNTY OVER THE NEXT TWO HOURS AND WILL PRODUCE SMALL HAIL...HEAVY RAIN AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST...ESPECIALLY ALONG INTERSTATE 10...AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:33 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 42 min |
| Aug 10, 4:31 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 59 min |
| Aug 10, 4:53 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.